Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Vodka

12/15/2008

Question:

I drank I had a little cup and a half of DonQ Crystal(i think that is 40% vodka) and I`ve had stomach pains and nausea for the past three days.. What does it mean? Will the pain go away?

Answer:

Thank you for your question. Alcohol -- whether in the form of beer, wine, or liquor -- is a strong irritator to the stomach and its lining. That is why alcohol is one of the leading causes of stomach ulcers and other stomach problems.

This direct irritating effect on the stomach and digestive system from alcohol is one of the reasons for the recommendation that the largest amount of alcohol use that is considered safe (if a person does not have a drinking problem) is three drinks per drinking occasion by a man and two drinks by a woman. If a person drinks way way more than this (as you did), even if it is just a one time thing, he or she can have severe stomach pains that do not go away for a few to several days.

The best way for you to try to take care of your stomach at this point is to avoid alcohol, tobacco, and asprin products, and use magnesuim- or aluminum-based antacids for the pain. Your pharmacist can help you pick the right antacids. If it does not go away in the next day or so, or if it gets worse, then see your doctor for more evaluation. Hope you feel better soon.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University